Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

October 24, 2016Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Oct 24, 2016, 8:10 PM MST for Gila County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2016, 8:10 PM MST (03:10 UTC)
Expired
Oct 24, 2016, 9:00 PM MST
In force
50 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2796 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS85 KPSR 250310
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST MON OCT 24 2016
 
AZZ024-028-250400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
810 PM MST MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA...MARICOPA AND PINAL COUNTIES 

UNTIL 900 PM MST

AT 809 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...SUPERIOR...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...
BOYCE THOMPSON ARBORETUM...TOP-OF-THE-WORLD AND INSPIRATION.

LAT...LON 3318 11090 3324 11094 3324 11097 3314 11110
      3319 11120 3360 11108 3338 11063
TIME...MOT...LOC 0309Z 211DEG 27KT 3322 11107 

$$

SAWTELLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 24, 2:31 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Oct 24, 2:31 PM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST MON OCT 24 2016

.SYNOPSIS...
A low pressure system northwest of the region continues to draw a
considerable amount of subtropical moisture into the Desert
Southwest. This will lead to a threat of isolated showers and
thunderstorms through tonight. Drier and warmer conditions will
return by the middle of the week.

&&

.DISCUSSION...
Latest MRMS shows isolated showers and thunderstorms across northern
Arizona struggling to backbuild southwestward into the deeper
moisture (PWATs > 1.0 inch). Meanwhile, an anomalous jet streak (95th
percentile) across the Baja Peninsula precedes a southern-stream
short-wave trough further west in the Eastern Pacific. Mostly cloudy
skies have persisted throughout the day across much of the Desert
Southwest which has limited diabatic heating and subsequent
instability.

Conditions will become more favorable for precipitation to develop
this afternoon and this evening as the low pressure system tracks
eastward. Best chance for showers and even a thunderstorm will be
later this afternoon and this evening across La Paz, northern
Maricopa and southern Gila County where favorable upslope flow from
the approaching jet and vorticity forced ascent ahead of the trough
are maximized. Hi-res WRFs including the latest runs of the HRRR
indicate that any rain that develops will be quite light. Low-
reflectivity depiction in the models also suggests sprinkles are
certainly possible as well. With instability lacking, the chance for
a thunderstorm will be slim, however given the cooler temperatures
aloft, negative LIs suggest the potential for an isolated in-cloud
flash.

&&

.PREVIOUS DISCUSSION...

Much drier air aloft will overtake the region from west to east
starting late this evening as the jet max shifts into New Mexico.
Low level moisture will remain over most of Arizona into Tuesday
which may give rise to a few showers or maybe a thunderstorm over the
higher terrain of east-central Arizona. Flow aloft turns out of the
northwest as upper level ridging pushes northward out of Mexico.
500mb heights rebound quickly with 585dm heights already over the
area by Tuesday afternoon. This will lead to another warming trend
for the middle of this week. Highs may approach record levels in some
areas with readings likely topping out into the 90-95 degree range
starting Wednesday. This upper level ridge will get displaced
slightly to the east late Thursday into Friday as a strong upper
level low moves east northeastward toward the central California
coast. Much of the moisture with this system will remain over
California with only slight chances of showers over southeast
California. The displaced upper level ridge is forecast to remain
just to our east through the coming weekend keeping temperatures well
above normal with little to no chance of any rain.

&&

.AVIATION...South-Central Arizona including KPHX, KIWA, and KSDL:
Southeast California/Southwest Arizona including KIPL and KBLH:

Moisture from a pacific weather system that is passing to the west
and north of the region to keep mid and high level cloud decks over
the terminals through this evening, with skies clearing later
tonight and Tuesday, as drier air begins to move back into the
region from the west and north. Along with the cloudiness this
evening, a few showers and thunderstorms are also expected to
develop, especially over south-central AZ, but coverage/confidence
is too low at this time to include anything more than VCSH in the
PHX area tafs at this time. Winds to remain mainly on the light
side, 8 kts or less, following typical diurnal trends, with just a
remote chance of brief stronger winds from shower/thunderstorm
outflows.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...

High pressure redeveloping over the Desert Southwest will bring dry
conditions and well-above normal temperatures to the region on
Thursday. Another weather system brushes the Desert Southwest from
Friday into early Saturday for an increase in humidities and a
slight chance of showers over SE CA. Warmer and drier weather is
expected to return for next Sunday. Yet another pacific weather
system brushing by to the west and north will bring cooler
temperatures and an increase in winds/humidities from Sunday night
into next Monday. Minimum humidities to remain mainly in the 15 to
25 percent range through the entire period, with overnight
recoveries in the good range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Special weather statement, Oct 24, 7:27 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM PDT MON OCT 24 2016

CAZ030-032-250315-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
727 PM PDT MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RIVERSIDE COUNTY

UNTIL 815 PM PDT

AT 725 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHIRIACO SUMMIT...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CHIRIACO SUMMIT...EAGLE MTN AND COTTONWOOD VISITOR CENTER.

LAT...LON 3354 11577 3372 11594 3403 11558 3379 11525
TIME...MOT...LOC 0225Z 230DEG 46KT 3372 11572

CB
Special weather statement, Oct 24, 8:10 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST MON OCT 24 2016

AZZ024-028-250400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
810 PM MST MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA...MARICOPA AND PINAL COUNTIES

UNTIL 900 PM MST

AT 809 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...SUPERIOR...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...
BOYCE THOMPSON ARBORETUM...TOP-OF-THE-WORLD AND INSPIRATION.

LAT...LON 3318 11090 3324 11094 3324 11097 3314 11110
      3319 11120 3360 11108 3338 11063
TIME...MOT...LOC 0309Z 211DEG 27KT 3322 11107

SAWTELLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:52 PM MSTSpecial Weather StatementPSR38 min
Oct 24, 9:38 PM MSTSpecial Weather StatementPSR52 min
Oct 24, 7:27 PM MSTSpecial Weather StatementPSRRiverside48 min
Oct 24, 8:14 PM MSTSevere Thunderstorm WarningPSRImperial61 min
Oct 24, 8:57 PM MSTAreal Flood AdvisoryPSRImperial3 hr

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.